South Dakota, 2012Blizzard and Winter Weather in South Dakota, December 8 to 9, 2012
December 8 to 9, 2012 · NWS FSD · 23 events in 17 counties and zones
Snowfall of 2 to 6 inches on December 8th over part of southeast South Dakota was followed by strong northwest winds gusting as high as 54 mph over more of the area on December 9th. The combination of winds, and loose snow cover from the previous day and earlier days, produced blizzard conditions on December 9th, reducing visibilities to near zero over large areas.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall of 2 to 6 inches on December 8th over part of southeast South Dakota was followed by strong northwest winds gusting as high as 54 mph over more of the area on December 9th. The combination of winds, and loose snow cover from the previous day and earlier days, produced blizzard conditions on December 9th, reducing visibilities to near zero over large areas. Travel was curtailed or stopped, and business were closed for part of this weekend storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 11:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 8, 11:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 AM CST SAT DEC 8 2012
.DISCUSSION.../ISSUED AT 1045 AM CST/
MAIN FORECAST ISSUES CONTINUE TO BE SNOW POTENTIAL THIS
AFTERNOON AND TONIGHT...AND DENSE FOG THIS MORNING. STILL SEEING
AREAS OF DENSE FOG ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
FEEL THIS WILL BEGIN TO IMPROVE OVER THE NEXT COUPLE HOURS AS
GRADIENT TIGHTENS AND A SOUTHERLY BREEZE PICKS UP. CURRENT RADAR
RETURNS ACROSS NORTH CENTRAL NEBRASKA LOOKS TO BE VIRGA...WITH NO
SITES REPORTING PRECIP. LOW LEVEL DRY LAYER IS PREVENTING THIS
PRECIP FROM REACHING THE GROUND. STILL LOOKS LIKE WE WILL SEE A SNOW
BAND DEVELOP THIS AFTERNOON AND EVENING AS A WARM FRONT AND STRONG
LOW/MID LEVEL FRONTOGENESIS PUSHES ACROSS FROM SOUTHWEST TO
NORTHEAST. LIFT DOES LOOK FOCUSED IN THE SNOW GROWTH ZONE IN THIS
BAND...AND WE DO HAVE SOME INSTABILITY ABOVE THE LIFT...SO COULD SEE
A BRIEF PERIOD OF DECENT SNOWFALL RATES...MAINLY ALONG AND NORTH OF
INTERSTATE 90...AS THIS BAND MOVES ACROSS. 12Z MODELS HAVE SLOWED
THIS BAND SOMEWHAT...EXPECTING SNOW TO START AROUND NOON IN OUR FAR
WEST...REACHING SIOUX FALLS AND BROOKINGS AROUND 3PM AND MARSHAL
CLOSER TO 6PM. STILL SOME UNCERTAINTY ON HOW FAR SOUTH PRECIP MAKES
IT GIVEN THE DRY AIR...BUT THINKING AT LEAST LIGHT PRECIP COULD MAKE
IT AS FAR SOUTH AS SIOUX CITY BY 0Z. PTYPE SHOULD BE MAINLY
SNOW...SOME RAIN COULD MIX IN IN OUR FAR SOUTH...HOWEVER IF WE
GET ANY INTENSITY TO THE PRECIP IT WILL BE ALL SNOW THERE TOO GIVEN
WET BULB TEMPERATURES BELOW FREEZING. 12Z SUITE OF MODELS HAVE
TRENDED FURTHER SOUTHWEST WITH THE INITIAL FRONTAL BAND SNOW. THUS
WENT AHEAD AND ADDED BEADLE COUNTY TO THE WINTER WEATHER ADVISORY.
WILL CONTINUE TO EXAMINE 12Z RUNS AND MAKE ADDITIONAL CHANGES TO
SNOW AMOUNTS AND HEADLINES THIS AFTERNOON AS NEEDED. /CHENARD
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
STILL SEEING LIFR/IFR CIGS AND VISIBILITIES ACROSS PORTIONS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THINK THESE WILL GRADUALLY
IMPROVE THROUGH THE AFTERNOON...ALTHOUGH MVFR CIGS WILL LIKELY
REMAIN. A SNOW BAND WILL MOVE INTO OUR WEST AND MOVE NORTHEAST THIS
AFTERNOON AND EVENING...APPROACHING KHON NEAR 19Z AND KFSD 21Z.
EXPECT PERIODS OF LIFR VISIBILITIES IN THIS BAND FOR A FEW HOURS
AS IT MOVES ACROSS...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90.
SNOW MAY LINGER ACROSS OUR NORTH INTO TOMORROW WITH IFR CONDITIONS
LIKELY. AS YOU HEAD SOUTH OF HIGHWAY 14...THE SNOW SHOULD TAPER OFF
AFTER MIDNIGHT. COLD FRONT WILL PUSH THROUGH LATER TONIGHT INTO
TOMORROW MORNING. EXPECT NORTHWEST WINDS GUSTING UP TO 35 KTS BEHIND
THIS FRONT INTO TOMORROW. ALSO SHOULD SEE A RETURN OF LIGHT SNOW OR
FLURRIES TOMORROW...ESPECIALLY IN THE NORTH. THIS SNOW...COMBINED
WITH BLOWING SNOW WILL POTENTIALLY REDUCE VISIBILITIES BACK BELOW A
MILE NORTH OF HIGHWAY 34...WITH MVFR CONDITIONS EXPECTED TO THE
SOUTH. /CHENARD
&&
.PREVIOUS DISCUSSION.../ISSUED AT 440 AM CST/
MODELS STILL IN GOOD AGREEMENT REGARDING EVOLUTION OF STORM SYSTEM
SET TO AFFECT THE REGION OVER THE NEXT 36 HOURS. MID-UPPER LEVEL
WAVE SEEN DIGGING INTO WESTERN MONTANA ON WATER VAPOR IMAGERY EARLY
THIS MORNING. THIS SLATED TO SWING INTO SOUTH DAKOTA THIS AFTERNOON
AND THEN CONTINUE INTO MINNESOTA TONIGHT. EXPECT TO SEE LIGHT SNOW
DEVELOP INTO SOUTH CENTRAL SOUTH DAKOTA LATE THIS MORNING AS MID
LEVEL WARM FRONT STRENGTHENS OVER THAT AREA IN ADVANCE OF THE WAVE.
RELATIVELY QUICK MOVING BAND OF WARM ADVECTION SNOW SHOULD THEN LIFT
NORTHEAST ACROSS THE FORECAST AREA THROUGH THE AFTERNOON/EVENING...
WITH SNOW DIMINISHING LATE TONIGHT AS LARGE SCALE FORCING SHIFTS OFF
TO THE NORTHEAST OF THE AREA...AND MID LEVEL DRY SLOT WORKS INTO OUR
FORECAST AREA. MID LEVEL LIFT MAXIMIZED IN DENDRITIC SNOW GROWTH
ZONE AS THE BAND PASSES THROUGH AREAS NORTH OF I-90...SO LOCATIONS
EAST OF JAMES RIVER AND NORTH OF HIGHWAYS 34/30 COULD SEE PERIOD OF
FAIRLY EFFICIENT SNOWFALL DURING THE LATE AFTERNOON/EARLY EVENING.
GENERALLY LOOKING AT SNOW AMOUNTS OF 2-3 INCHES FROM EAST CENTRAL
SOUTH DAKOTA INTO IVANHOE/MARSHALL AREAS IN SOUTHWEST MINNESOTA
THROUGH TONIGHT...WITH 1-2 INCHES AS FAR SOUTH AS I-90. SOUTHERN
PARTS OF THE FORECAST AREA...SOUTH OF A YANKTON TO SPENCER IOWA
LINE...COULD WARM ENOUGH TO SEE A MIX OF LIGHT RAIN/SNOW DURING THE
AFTERNOON/EVENING...LIMITING ANY SNOWFALL ACCUMULATION TO LESS THAN
AN INCH.
COLD FRONT EXPECTED TO MOVE INTO WESTERN CWA THIS EVENING...THEN
PUSH EAST INTO SOUTHWEST MN/NORTHWEST IOWA EARLY SUNDAY MORNING.
SHARPLY COLDER AIR WILL FOLLOW THE FRONT ON INCREASING NORTHWEST
WINDS...WITH MUCH OF THE AREA LIKELY SEEING MORNING HIGHS SUNDAY.
WRAPAROUND BAND OF LIGHT SNOW COULD DROP INTO NORTHERN HALF OF THE
CWA SUNDAY. PRODUCING ANOTHER 1/2 INCH TO 1 INCH OF FLUFFIER SNOW
THROUGH THE HIGHWAY 14 CORRIDOR. ALTHOUGH BREEZY SOUTH WINDS WILL
ACCOMPANY THE FIRST WAVE OF SNOWFALL THROUGH TONIGHT...THIS SNOW
WILL BE ON THE WET SIDE...SO ANY BLOWING SNOW THREAT SHOULD BE
LIMITED TO WHEN THE SNOW IS FALLING. SNOWFALL ON SUNDAY WILL BE MUCH
DRIER IN NATURE...AND WILL ALSO BE ACCOMPANIED BY STRONGER NORTHWEST
WINDS. THIS WILL BRING AN INCREASED THREAT OF BLOWING SNOW THROUGH
THE DAY SUNDAY. DESPITE FACT THAT THE EXPECTED 3-4 INCHES OF NEW
SNOWFALL WILL BE STRETCHED OVER 24 HOURS OR SO...FELT ADDED THREAT
FROM BLOWING SNOW LINGERING INTO SUNDAY WARRANTED ADVISORY FOR THE
HIGHWAY 14 CORRIDOR EAST OF THE JAMES VALLEY.
SURFACE RIDGE WILL BRING DECREASING WINDS/CLOUDS SUNDAY NIGHT...AND
WITH FRESH SNOWFALL FROM SYSTEMS YESTERDAY AND THIS WEEKEND...HAVE
LOWERED SUNDAY NIGHT LOWS INTO SINGLE DIGITS BELOW ZERO FOR MOST
AREAS ALONG/NORTH OF I-90. COLDER THAN MOST GUIDANCE...ALTHOUGH MAV
AND CANADIAN RAW NUMBERS ARE STILL COLDER...SO POTENTIAL THAT COULD
BE EVEN COLDER THAN CURRENT FORECAST OVER THE SNOWPACK. WILL STICK
WITH COLDER SIDE OF MOST MODELS FOR HIGHS MONDAY AS RIDGE SHIFTS
EAST AND LOW LEVEL WARM ADVECTION SPREADS INTO THE AREA...ALTHOUGH
NOT NEARLY AS COLD AS CANADIAN WHICH BARELY ALLOWS TEMPERATURES TO
CLIMB ABOVE ZERO ACROSS OUR NORTHEAST ON MONDAY.
QUIETER WEATHER CONTINUES THROUGH THE WORK WEEK. ANOTHER WEAK WAVE
PASSES THROUGH THE REGION TUESDAY...BUT MOISTURE APPEARS TO BE
LACKING AT THIS TIME...SO JUST AN INCREASE IN CLOUD COVER BUT NO
PRECIPITATION EXPECTED. ANOTHER COOL FRONT SLATED TO MOVE THROUGH
LATE IN THE WEEK...WITH ECMWF REMAINING A BIT SLOWER AND THUS WARMER
FOR HIGHS ON THURSDAY. MOISTURE AGAIN NOT OVERLY SUPPORTIVE OF
PRECIP CHANCES...BUT WILL HAVE INCREASED CLOUD COVER AGAIN FOR
THURSDAY/THURSDAY NIGHT WITH THIS FEATURE. TEMPERATURES ATTEMPT TO
REBOUND TO ABOVE NORMAL LEVELS MIDWEEK AS 925MB TEMPERATURES WARM
INTO THE SINGLE DIGITS ABOVE ZERO AHEAD OF THE THURSDAY SYSTEM.
WARMING LIKELY TO BE IMPACTED BY SNOWPACK THOUGH...SO WILL KEEP
HIGHS WEDNESDAY BELOW FULL MIXING POTENTIAL WITH LOWER 30S NORTH TO
LOWER 40S SOUTH. THURSDAY TEMPERATURES STILL TRICKY AND DEPENDENT ON
TIMING OF COLD FRONT. WILL STICK FAIRLY CLOSE TO CONSENSUS IN THE
MID 20S NORTH TO MID/UPPER 30S FAR SOUTH...THOUGH ECMWF REMAINS
ABOUT 5-7 DEGREES WARMER DUE TO SLOWER FRONTAL TIMING. SOUTHERN
STREAM WAVE TRACKS INTO CENTRAL PLAINS LATE FRIDAY/FRIDAY NIGHT.
THIS COULD BRING SOME PRECIP INTO SOUTHEAST PARTS OF THE AREA...
BUT AT THIS TIME THIS CHANCE LOOKS TO HOLD OFF UNTIL BEYOND THIS
FORECAST PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER WEATHER ADVISORY 3 PM THIS AFTERNOON TO 6 PM CST SUNDAY
FOR MNZ071-072.
NE...NONE.
SD...WINTER WEATHER ADVISORY 3 PM THIS AFTERNOON TO 6 PM CST SUNDAY
FOR SDZ039-040.
&&Hazardous weather outlook, Dec 8, 8:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0846 AM CST SAT DEC 08 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0846 AM CST SAT DEC 08 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
A BAND OF LIGHT TO MODERATE SNOW WILL MOVE EAST ACROSS THE AREA
LATE THIS MORNING THROUGH TONIGHT. SNOWFALL AMOUNTS OF 2 TO 3
INCHES ARE EXPECTED NORTH OF A LINE FROM HURON...TO FLANDREAU
SOUTH DAKOTA...TO NEAR WINDOM MINNESOTA...WITH THE HIGHEST
AMOUNTS IN THE HIGHWAY 14 CORRIDOR NEAR AND EAST OF DE SMET.
LESSER AMOUNTS OF AN INCH OR TWO ARE POSSIBLE FARTHER SOUTH...
INTO THE INTERSTATE 90 CORRIDOR AND IOWA GREAT LAKES REGION. LESS
THAN AN INCH IS EXPECTED THROUGH THE MISSOURI RIVER VALLEY...AND
INTO THE STORM LAKE AREA...WHERE SOME LIGHT RAIN IS POSSIBLE THIS
AFTERNOON AND EVENING. SOUTHERLY WINDS OF 15 TO 25 MPH WILL
ACCOMPANY THE SNOWFALL THROUGH THIS EVENING. THIS MAY REDUCE
VISIBILITY A BIT FURTHER DUE TO BLOWING SNOW...MAINLY WHILE THE
SNOW IS FALLING.
WIND AND FOG...
AREAS OF DENSE FOG WILL BE LIKELY THROUGH THE MORNING ALONG AND
MAINLY EAST OF INTERSTATE 29.
NORTHWEST WINDS WILL INCREASE LATE TONIGHT...BECOMING WINDY ALONG
AND WEST OF THE JAMES RIVER VALLEY. A FEW GUSTS COULD APPROACH 35
MPH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THROUGHOUT THE AREA
ON SUNDAY. AREAS NEAR AND NORTH OF INTERSTATE 90 COULD ALSO SEE
SOME LINGERING LIGHT SNOW...ESPECIALLY IN THE MORNING. ANY
SNOWFALL ON SUNDAY WILL BE DRIER IN NATURE...MAKING IT MORE
SUSCEPTIBLE TO BLOWING AND DRIFTING BY THE STRONG WINDS.
SHARPLY COLDER AIR WILL ALSO FILTER INTO THE REGION SUNDAY...WITH
WIND CHILLS FALLING INTO THE SINGLE DIGITS AND TEENS BELOW ZERO
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 8, 10:08 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW VERMILLION 42.78N 96.93W
12/07/2012 M1.0 INCH CLAY SD CO-OP OBSERVER
0325 PM SNOW SIOUX CENTER 43.08N 96.17W
12/07/2012 M1.0 INCH SIOUX IA CO-OP OBSERVER
0700 PM SNOW MENNO 43.24N 97.58W
12/07/2012 M2.0 INCH HUTCHINSON SD CO-OP OBSERVER
1000 PM SNOW DE SMET 44.39N 97.55W
12/07/2012 M5.0 INCH KINGSBURY SD CO-OP OBSERVER
1158 PM SNOW MITCHELL 43.73N 98.03W
12/07/2012 M0.9 INCH DAVISON SD CO-OP OBSERVER
1159 PM SNOW 4 W SPIRIT LAKE 43.42N 95.19W
12/07/2012 M0.3 INCH DICKINSON IA CO-OP OBSERVER
1159 PM SNOW SIOUX CITY 42.50N 96.39W
12/07/2012 M0.5 INCH WOODBURY IA OFFICIAL NWS OBS
1159 PM SNOW HURON 44.36N 98.22W
12/07/2012 M2.8 INCH BEADLE SD NWS STORM SURVEY
1159 PM SNOW SIOUX FALLS 43.54N 96.73W
12/07/2012 M0.8 INCH MINNEHAHA SD OFFICIAL NWS OBS
0617 AM SNOW 6 WNW MECKLING 42.86N 97.18W
12/08/2012 M1.0 INCH YANKTON SD COCORAHS
0630 AM SNOW YANKTON 42.89N 97.39W
12/08/2012 M0.5 INCH YANKTON SD CO-OP OBSERVER
0700 AM SNOW ALEXANDRIA 43.65N 97.78W
12/08/2012 M1.0 INCH HANSON SD CO-OP OBSERVER
0700 AM SNOW MARION 43.42N 97.26W
12/08/2012 M0.9 INCH TURNER SD CO-OP OBSERVER
0700 AM SNOW WAKEFIELD 42.27N 96.87W
12/08/2012 M1.0 INCH DIXON NE CO-OP OBSERVER
0700 AM SNOW SHELDON 43.18N 95.84W
12/08/2012 M0.3 INCH O'BRIEN IA CO-OP OBSERVER
0700 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
12/08/2012 M1.8 INCH JERAULD SD CO-OP OBSERVER
0700 AM SNOW WORTHINGTON 43.63N 95.60W
12/08/2012 M0.5 INCH NOBLES MN CO-OP OBSERVER
0723 AM SNOW PICKSTOWN 43.07N 98.53W
12/08/2012 M0.0 INCH CHARLES MIX SD CO-OP OBSERVER
0725 AM SNOW 3 ESE SIOUX FALLS 43.52N 96.67W
12/08/2012 M1.0 INCH MINNEHAHA SD COCORAHS
0740 AM SNOW SSW BROOKINGS 44.30N 96.79W
12/08/2012 M2.0 INCH BROOKINGS SD COCORAHS
0741 AM SNOW ROCK VALLEY 43.20N 96.30W
12/08/2012 M0.5 INCH SIOUX IA CO-OP OBSERVER
0745 AM SNOW 6 NNE ELK POINT 42.76N 96.65W
12/08/2012 M1.5 INCH UNION SD COCORAHS
0746 AM SNOW 8 SW HERRICK 43.03N 99.30W
12/08/2012 M0.5 INCH GREGORY SD COCORAHS
0753 AM SNOW 5 WNW HENDRICKS 44.53N 96.52W
12/08/2012 M3.5 INCH BROOKINGS SD COCORAHS
0800 AM SNOW PIPESTONE 44.00N 96.31W
12/08/2012 M3.0 INCH PIPESTONE MN CO-OP OBSERVER
0800 AM SNOW SIBLEY 43.40N 95.74W
12/08/2012 M1.0 INCH OSCEOLA IA CO-OP OBSERVER
0800 AM SNOW BROOKINGS 44.31N 96.79W
12/08/2012 M2.4 INCH BROOKINGS SD CO-OP OBSERVER
0810 AM SNOW WHITE LAKE 43.73N 98.71W
12/08/2012 M1.0 INCH AURORA SD CO-OP OBSERVER
0823 AM SNOW AKRON 42.83N 96.56W
12/08/2012 M1.3 INCH PLYMOUTH IA CO-OP OBSERVER
0850 AM SNOW HOLSTEIN 42.49N 95.54W
12/08/2012 M0.5 INCH IDA IA CO-OP OBSERVER
&&
TRMLocal storm report, Dec 8, 10:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MADISON 44.01N 97.11W
12/08/2012 M2.0 INCH LAKE SD CO-OP OBSERVER
0900 AM SNOW MARSHALL 44.45N 95.79W
12/08/2012 M3.5 INCH LYON MN CO-OP OBSERVER
&&
TRMLocal storm report, Dec 8, 10:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ORANGE CITY 43.00N 96.06W
12/08/2012 M1.2 INCH SIOUX IA CO-OP OBSERVER
&&
TRMLocal storm report, Dec 8, 10:30 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW VERMILLION 42.78N 96.93W
12/07/2012 M1.0 INCH CLAY SD CO-OP OBSERVER
0325 PM SNOW SIOUX CENTER 43.08N 96.17W
12/07/2012 M1.0 INCH SIOUX IA CO-OP OBSERVER
0327 PM SNOW PLANKINTON 43.72N 98.48W
12/07/2012 E0.2 INCH AURORA SD LAW ENFORCEMENT
0330 PM SNOW 4 NNE FORESTBURG 44.08N 98.08W
12/07/2012 E1.0 INCH SANBORN SD CO-OP OBSERVER
0332 PM SNOW HOWARD 44.01N 97.52W
12/07/2012 E2.0 INCH MINER SD EMERGENCY MNGR
0333 PM SNOW SALEM 43.72N 97.39W
12/07/2012 E1.5 INCH MCCOOK SD EMERGENCY MNGR
0334 PM SNOW CHAMBERLAIN 43.81N 99.32W
12/07/2012 E1.5 INCH BRULE SD LAW ENFORCEMENT
0335 PM SNOW 2 N CHESTER 43.92N 96.93W
12/07/2012 E2.0 INCH LAKE SD CO-OP OBSERVER
0338 PM SNOW ARLINGTON 44.36N 97.13W
12/07/2012 E4.0 INCH KINGSBURY SD LAW ENFORCEMENT
0350 PM SNOW 8 ESE HOWARD 43.97N 97.37W
12/07/2012 E2.0 INCH MINER SD CO-OP OBSERVER
0357 PM SNOW IVANHOE 44.46N 96.25W
12/07/2012 E2.0 INCH LINCOLN MN EMERGENCY MNGR
0413 PM SNOW 5 N ELK POINT 42.76N 96.68W
12/07/2012 E1.5 INCH UNION SD PUBLIC
0700 PM SNOW MENNO 43.24N 97.58W
12/07/2012 M2.0 INCH HUTCHINSON SD CO-OP OBSERVER
0700 PM SNOW RAMONA 44.12N 97.21W
12/07/2012 E3.5 INCH LAKE SD EMERGENCY MNGR
3 TO 4 INCHES OF SNOW
1000 PM SNOW DE SMET 44.39N 97.55W
12/07/2012 M5.0 INCH KINGSBURY SD CO-OP OBSERVER
1158 PM SNOW MITCHELL 43.73N 98.03W
12/07/2012 M0.9 INCH DAVISON SD CO-OP OBSERVER
1159 PM SNOW SIOUX FALLS 43.54N 96.73W
12/07/2012 M0.8 INCH MINNEHAHA SD OFFICIAL NWS OBS
1159 PM SNOW HURON 44.36N 98.22W
12/07/2012 M2.8 INCH BEADLE SD NWS STORM SURVEY
1159 PM SNOW SIOUX CITY 42.50N 96.39W
12/07/2012 M0.5 INCH WOODBURY IA OFFICIAL NWS OBS
1159 PM SNOW 4 W SPIRIT LAKE 43.42N 95.19W
12/07/2012 M0.3 INCH DICKINSON IA CO-OP OBSERVER
0617 AM SNOW 6 WNW MECKLING 42.86N 97.18W
12/08/2012 M1.0 INCH YANKTON SD COCORAHS
0630 AM SNOW YANKTON 42.89N 97.39W
12/08/2012 M0.5 INCH YANKTON SD CO-OP OBSERVER
0700 AM SNOW MARION 43.42N 97.26W
12/08/2012 M0.9 INCH TURNER SD CO-OP OBSERVER
0700 AM SNOW ALEXANDRIA 43.65N 97.78W
12/08/2012 M1.0 INCH HANSON SD CO-OP OBSERVER
0700 AM SNOW ORANGE CITY 43.00N 96.06W
12/08/2012 M1.2 INCH SIOUX IA CO-OP OBSERVER
0700 AM SNOW WORTHINGTON 43.63N 95.60W
12/08/2012 M0.5 INCH NOBLES MN CO-OP OBSERVER
0700 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
12/08/2012 M1.8 INCH JERAULD SD CO-OP OBSERVER
0700 AM SNOW SHELDON 43.18N 95.84W
12/08/2012 M0.3 INCH O'BRIEN IA CO-OP OBSERVER
0700 AM SNOW WAKEFIELD 42.27N 96.87W
12/08/2012 M1.0 INCH DIXON NE CO-OP OBSERVER
0723 AM SNOW PICKSTOWN 43.07N 98.53W
12/08/2012 M0.0 INCH CHARLES MIX SD CO-OP OBSERVER
0725 AM SNOW 3 ESE SIOUX FALLS 43.52N 96.67W
12/08/2012 M1.0 INCH MINNEHAHA SD COCORAHS
0740 AM SNOW SSW BROOKINGS 44.30N 96.79W
12/08/2012 M2.0 INCH BROOKINGS SD COCORAHS
0741 AM SNOW ROCK VALLEY 43.20N 96.30W
12/08/2012 M0.5 INCH SIOUX IA CO-OP OBSERVER
0745 AM SNOW 6 NNE ELK POINT 42.76N 96.65W
12/08/2012 M1.5 INCH UNION SD COCORAHS
0746 AM SNOW 8 SW HERRICK 43.03N 99.30W
12/08/2012 M0.5 INCH GREGORY SD COCORAHS
0753 AM SNOW 5 WNW HENDRICKS 44.53N 96.52W
12/08/2012 M3.5 INCH BROOKINGS SD COCORAHS
0800 AM SNOW BROOKINGS 44.31N 96.79W
12/08/2012 M2.4 INCH BROOKINGS SD CO-OP OBSERVER
0800 AM SNOW PIPESTONE 44.00N 96.31W
12/08/2012 M3.0 INCH PIPESTONE MN CO-OP OBSERVER
0800 AM SNOW SIBLEY 43.40N 95.74W
12/08/2012 M1.0 INCH OSCEOLA IA CO-OP OBSERVER
0810 AM SNOW WHITE LAKE 43.73N 98.71W
12/08/2012 M1.0 INCH AURORA SD CO-OP OBSERVER
0823 AM SNOW AKRON 42.83N 96.56W
12/08/2012 M1.3 INCH PLYMOUTH IA CO-OP OBSERVER
0850 AM SNOW HOLSTEIN 42.49N 95.54W
12/08/2012 M0.5 INCH IDA IA CO-OP OBSERVER
0900 AM SNOW MADISON 44.01N 97.11W
12/08/2012 M2.0 INCH LAKE SD CO-OP OBSERVER
0900 AM SNOW MARSHALL 44.45N 95.79W
12/08/2012 M3.5 INCH LYON MN CO-OP OBSERVER
&&
TRMWinter Weather, Beadle
- When
- December 8, 2:00 PM CST to December 9, 6:00 AM CST
- Where
- Beadle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 6 inches at Huron.
Winter Weather, Kingsbury
- When
- December 8, 2:00 PM CST to December 9, 6:00 AM CST
- Where
- Kingsbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Snow accumulated 3 to 5 inches, including 5 inches at De Smet.
Winter Weather, Jerauld
- When
- December 8, 2:00 PM CST to December 9, 7:00 AM CST
- Where
- Jerauld forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 6 inches at Wessington Springs.
Winter Weather, Brule
- When
- December 8, 3:00 PM CST to December 9, 7:00 AM CST
- Where
- Brule forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches.
Winter Weather, Sanborn
- When
- December 8, 3:00 PM CST to December 9, 7:00 AM CST
- Where
- Sanborn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 6 inches at Woonsocket.
Winter Weather, Aurora
- When
- December 8, 4:00 PM CST to December 9, 9:00 AM CST
- Where
- Aurora forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches.
Blizzard, Beadle
- When
- December 9, 6:00 AM CST to 6:00 PM CST
- Where
- Beadle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Kingsbury
- When
- December 9, 6:00 AM CST to 6:00 PM CST
- Where
- Kingsbury forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Jerauld
- When
- December 9, 7:00 AM CST to 6:00 PM CST
- Where
- Jerauld forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Sanborn
- When
- December 9, 7:00 AM CST to 6:00 PM CST
- Where
- Sanborn forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Brule
- When
- December 9, 7:00 AM CST to 6:00 PM CST
- Where
- Brule forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Miner
- When
- December 9, 7:00 AM CST to 6:00 PM CST
- Where
- Miner forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Gregory
- When
- December 9, 8:00 AM CST to 6:00 PM CST
- Where
- Gregory forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Charles Mix
- When
- December 9, 8:00 AM CST to 6:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Aurora
- When
- December 9, 9:00 AM CST to 6:00 PM CST
- Where
- Aurora forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Davison
- When
- December 9, 9:00 AM CST to 6:00 PM CST
- Where
- Davison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Douglas
- When
- December 9, 9:00 AM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Brookings
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Brookings forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Hanson
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Hutchinson
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Moody
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Moody forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, Lake
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Blizzard, McCook
- When
- December 9, 11:00 AM CST to 6:00 PM CST
- Where
- McCook forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426087, 426091, 426107, 426097, 426110, 426099, 426144, 426146, 426160, 426162, 426163, 426168, 426177, 426178, 426165, 426170, 426179, 426167, 426171, 426180, 426181, 426182, 426176.